Funnel Cloud, Yellowstone
- When
- July 3, 3:13 PM MST to 3:20 PM MST
- Where
- Yellowstone County, 2.78 mi ENE of Rimrock
- Reported by
- NWS Employee
- Coordinates
- 45.850, -108.630
There were numerous reports of a funnel cloud northwest of the Billings airport.
A thunderstorm that produced a funnel cloud moved just to the northwest of Billings during the late afternoon of the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm that produced a funnel cloud moved just to the northwest of Billings during the late afternoon of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 2:27 PM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT FRI JUL 3 2009
.SHORT TERM...VALID FOR SAT AND SUN...
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO SPREAD ACROSS THE
PLAINS INTO THE EVENING. PERSISTENT CLOUD COVER HAS TEMPERED
INSTABILITY A BIT FOR THIS AFTERNOON. TRENDED MAX TEMP FORECAST
DOWN SLIGHTLY IN RESPONSE. HOWEVER...NO DRASTIC CHANGES HAVE BEEN
MADE AS SOME BREAKS IN THE CLOUDS EXIST. DID NOT REMOVE SEVERE
WORDING FROM THUNDERSTORM FORECAST AS A NUMBER OF THESE CELLS MAY
REACH SEVERE THRESHOLDS. ALTHOUGH 0-3 KM BULK SHEAR IS RATHER
LOW...DEEP LAYER SHEAR AROUND 30 KTS SHOULD AID IN STORM
ORGANIZATION. SUFFICIENT CAPE AND MODERATELY-STEEP MID-LVL LAPSE
RATES WILL CONTINUE TO POSE A HAIL THREAT. THE HEAVY RAINFALL
THREAT WILL CONTINUE AS PWATS REMAIN BETWEEN 0.75 - 1.00 INCH.
STRONG WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS. KEPT CHANCE
POPS OVERNIGHT AS MODELS DEPICT SOME ELEVATED INSTABILITY AFTER
06Z. FOR THE 4TH OF JULY...INCREASED POPS OVER THE HIGHER TERRAIN
AS AFTERNOON THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS MAY
DRIFT ONTO THE PLAINS SO KEPT CHANCE POPS THROUGH THE EVENING.
LOWER PRECIPITATION CHANCES ARE IN STORE FOR SUNDAY AND SHOULD BE
CENTERED MAINLY ALONG THE HIGHER TERRAIN. SCHUKNECHT
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MONDAY A TRANSITIONAL DAY AS THE UPPER LEVEL RIDGE MOVES EAST OF
MONTANA AND SOUTHWESTERLY FLOW ALOFT BRINGS A BIT DRIER AIR TO THE
STATE. STILL WILL SEE POTENTIAL FOR THUNDERSTORMS ON MONDAY AS
WIND SHEAR WILL OVERCOMPENSATE FOR THE REDUCTION IN MOISTURE.
COULD BE A PRETTY STORMY DAY IF ENOUGH LOW LEVEL MOISTURE FROM
PREVIOUS STORMS HELPS KEEP ELEVATED DEW POINTS OVER THE REGION.
MONDAY SHOULD BE THE WARMEST DAY AS SOME DOWNSLOPE FLOW HELPS
IMPROVE MIXING AND LOWER TO MID 90S LOOK LIKELY. BY TUESDAY
WARMEST AIR SHIFTS EAST AND DRIER AIR BECOMES MORE ENTRENCHED
THROUGH AIRMASS SHOULD DESTABILIZE ENOUGH FOR SOME POSSIBLE
CONVECTION...FAVORING THE AFTERNOON AND EVENING HOURS. WEDNESDAY
LOOKS UNCERTAIN AS THE ECMWF PUSHES A STRONG WAVE THROUGH ALBERTA
SUPPRESSING HEIGHTS WHILE THE GFS PRODUCES A SHORTWAVE RIDGE OVER
THE AREA. GFS SOLUTION WOULD PROMOTE RETURN FLOW MOISTURE INTO
SOUTHEAST MONTANA BUT IT LOOKS CONVECTIVE FEEDBACK CONTAMINATED SO
WILL HOLD OFF ON INTRODUCING TOO MUCH THUNDER THREAT AT THIS TIME.
BOTH MODELS ARE INDICATING A LESS AMPLIFIED FLOW PATTERN FOR
THURSDAY AND FRIDAY WHICH WOULD ENSURE A COOL DOWN IN
TEMPERATURES. PATTERN WILL LIKELY FAVOR MOUNTAIN CONVECTION WITH
SOME ACTIVITY REACHING THE ADJACENT PLAINS. BOTH MODELS ARE
INDICATING HEIGHTS RISING FOR FRIDAY SO HAVE SLIGHTLY LOWER POPS
THAT DAY. BORSUM
&&
.AVIATION...
THUNDERSTORMS WILL IMPACT THE REGION THIS AFTERNOON AND EVENING.
SOME STORMS WILL PRODUCE VERY HEAVY RAINS AND HAIL CAUSING
TEMPORARY REDUCTIONS IN VISIBILITIES AND CEILINGS. CONVECTION WILL
DECREASE TONIGHT BEFORE ANOTHER ROUND OF THUNDERSTORMS DEVELOP ON
SATURDAY. PATCHY FOG IS POSSIBLE AROUND SUNRISE MAINLY ALONG THE
RIVER BOTTOMS. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 059/082 061/086 062/089 060/087 059/085 057/081 057/081
54/T 42/T 22/T 22/T 32/T 32/T 22/T
LVM 048/082 051/084 052/083 051/081 050/081 048/077 047/079
43/T 43/T 22/T 23/T 22/T 23/T 32/T
HDN 057/084 057/089 058/094 056/091 055/088 053/086 052/086
43/T 32/T 22/T 22/T 32/T 32/T 22/T
MLS 060/083 060/088 062/092 063/090 062/088 062/084 061/084
42/T 32/T 22/T 22/T 22/T 32/T 22/T
4BQ 057/081 058/086 059/093 059/091 060/088 057/082 057/084
43/T 32/T 21/B 22/T 22/T 22/T 22/T
BHK 056/078 058/084 060/089 059/089 060/086 056/079 057/084
32/T 22/T 21/B 22/T 22/T 32/T 22/T
SHR 054/078 053/083 054/090 054/088 053/086 052/079 051/081
54/T 43/T 32/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 341 PM MDT FRI JUL 3 2009 MTZ028>042-056>058-063>068-WYZ098-099-042145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 341 PM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE. HAIL...STRONG WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MDT FRI JUL 3 2009
MTZ029-042-063-032030-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
150 PM MDT FRI JUL 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY...EXTREME
EASTERN WHEATLAND AND SOUTHWESTERN MUSSELSHELL COUNTIES UNTIL 230 PM
MDT...
AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF DEADMANS BASIN RESERVOIR...OR
26 MILES EAST OF HARLOWTON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
HEAVY RAIN FELL OVER THIS AREA LAST EVENING AND LOCALIZE FLOODING IS
POSSIBLE WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...LAVINA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4649 10855 4619 10873 4649 10940 4654 10940
4654 10946 4673 10925
TIME...MOT...LOC 1949Z 299DEG 32KT 4655 10930SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 218 PM MDT FRI JUL 3 2009 MTZ034-042-032100- GOLDEN VALLEY MT-NORTHERN STILLWATER MT- 218 PM MDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STILLWATER AND SOUTHERN GOLDEN VALLEY COUNTIES UNTIL 300 PM MDT... AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF RYEGATE...OR 32 MILES SOUTHEAST OF HARLOWTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...HAILSTONE WILDLIFE REFUGE AND HALFBREED LAKE WILDLIFE REFUGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4620 10899 4590 10912 4612 10950 4627 10935 TIME...MOT...LOC 2017Z 304DEG 16KT 4615 10932
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT FRI JUL 3 2009
MTZ034-035-042-032145-
GOLDEN VALLEY MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
300 PM MDT FRI JUL 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...
SOUTHEASTERN GOLDEN VALLEY AND WESTERN YELLOWSTONE COUNTIES UNTIL 345
PM MDT...
AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF RYEGATE...OR 33 MILES NORTH
OF COLUMBUS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BROADVIEW AND COMANCHE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4615 10879 4613 10878 4613 10869 4612 10863
4589 10878 4607 10922 4623 10912
TIME...MOT...LOC 2100Z 312DEG 13KT 4609 10905SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 348 PM MDT FRI JUL 3 2009 MTZ035-032230- YELLOWSTONE MT- 348 PM MDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELLOWSTONE COUNTY UNTIL 430 PM MDT... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF BILLINGS...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... ACTON AROUND 405 PM MDT. BILLINGS WEST END AROUND 430 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4590 10846 4573 10867 4590 10886 4596 10880 TIME...MOT...LOC 2147Z 303DEG 11KT 4591 10878
The Billings radar (KBLX), 2 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 funnel cloud. Local standard time, as filed.
There were numerous reports of a funnel cloud northwest of the Billings airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177437.